Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 162, NWS Tulsa, OK

August 8, 2014Cherokee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 8, 2014, 3:18 PM CDT for Cherokee County, Oklahoma. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2014, 3:18 PM CDT (20:18 UTC)
Expired
Aug 8, 2014, 3:26 PM CDT
In force
8 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cherokee County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

228 
WUUS54 KTSA 082018
SVRTSA
OKC021-082100-
/O.NEW.KTSA.SV.W.0162.140808T2018Z-140808T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
318 PM CDT FRI AUG 8 2014

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CHEROKEE COUNTY IN EAST CENTRAL OKLAHOMA...

* UNTIL 400 PM CDT

* AT 315 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PROCTOR...
  AND MOVING EAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...ELDON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3616 9480 3591 9480 3590 9481 3593 9497
      3616 9496
TIME...MOT...LOC 2018Z 277DEG 7KT 3601 9484

HAIL...1.00IN
WIND...60MPH

$$
1 follow-up statement
316 
WWUS54 KTSA 082026
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
326 PM CDT FRI AUG 8 2014

OKC021-082037-
/O.CAN.KTSA.SV.W.0162.000000T0000Z-140808T2100Z/
CHEROKEE OK-
326 PM CDT FRI AUG 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEROKEE COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.  HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3616 9480 3591 9480 3590 9481 3593 9497
      3616 9496
TIME...MOT...LOC 2027Z 277DEG 7KT 3601 9482

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:07 PM CDT, 11 minutes earlier.

Area forecast discussion, Aug 8, 3:07 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
307 PM CDT FRI AUG 8 2014

.DISCUSSION...

A SHORT TERM HEAT ADVISORY WILL BE ISSUED THIS AFTERNOON FROM THE
FORT SMITH AREA DOWN INTO SOUTHEAST OKLAHOMA AS DEWPOINTS IN THE
MID 70S AND TEMPERATURES IN THE LOW 90S ARE YIELDING HEAT INDICES
NEAR 105 DEGREES.

TYPICAL SUMMER LIKE UPPER AND SURFACE PATTERN ACROSS THE PLAINS
TODAY. THE FLOW ALOFT IS NEARLY ZONAL...SANDWICHED BETWEEN A MID
LVL RIDGE TO OUR SOUTH AND A LOW LIFTING NORTHEAST INTO SD. AT
THE SURFACE...A SURFACE TROUGH/BOUNDARY EXTENDS FROM WESTERN NORTH
TX ACROSS SOUTHEAST OK AND WEST CENTRAL AR TO THE MO BOOTHEEL. A
VERY JUICY AIRMASS IS IN PLACE OVER THE ENTIRE REGION...WITH
DEWPOINTS HANGING IN THE LOW TO MID 70S. MEANWHILE...A PLUME OF
SUBTROPICAL AIR HAS SPREAD OVER THE REGION IN THE MID LVLS.
ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THIS BROAD ZONE
OF RICH MOISTURE AND WEAK CONVERGENCE NEAR SAID SURFACE
TROUGH/BOUNDARY. MORE WDLY SCATTERED DEVELOPMENT IS POSSIBLE
TONIGHT AS UPPER SYSTEM/JET STREAK PASS BY TO OUR NORTH.

THE NEXT DISCERNIBLE SYSTEM WILL CREST THE SOUTH CENTRAL STATES
RIDGE AND DIVE SOUTHEAST TOWARD THE MID MISSISSIPPI VALLEY
SUNDAY/SUNDAY NIGHT. WILL CONTINUE THEME OF PREVIOUS FORECASTS AND
KEEP POPS HIGHER DURING THIS TIME FRAME.

THE EURO AND GFS HAVE LATCHED BACK ONTO A MORE AGGRESSIVE AND
FARTHER WEST DIGGING UPPER TROUGH OVER THE GREAT LAKES EARLY NEXT
WEEK. THIS SHOULD BRING A DECENT COLD FRONT SOUTH THRU THE PLAINS
MONDAY. A COUPLE OF NICE DAYS ARE IN STORE TUESDAY AND WEDNESDAY
WITH HIGHS DROPPING BACK INTO THE 80S AND LOWS IN THE 60S. CHANCES
OF RAIN WILL INCREASE TOWARD THE END OF THE WEEK IN A NW FLOW
PATTERN ALOFT.

LACY/16

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   73  94  74  95 /  40  30  30  30
FSM   75  96  74  95 /  40  30  20  20
MLC   74  96  74  97 /  40  30  20  20
BVO   70  93  70  94 /  40  30  30  30
FYV   70  91  69  91 /  50  30  20  40
BYV   69  90  68  90 /  50  30  20  40
MKO   72  94  72  95 /  50  30  20  20
MIO   70  92  72  92 /  40  30  30  40
F10   73  94  74  96 /  40  30  20  20
HHW   75  97  74  98 /  20  20  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

LONG TERM....30-16
Hazardous weather outlook, Aug 8, 12:51 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1251 PM CDT FRI AUG 8 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1251 PM CDT FRI AUG 8 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA... EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...TONIGHT.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...THIS AFTERNOON.

DISCUSSION...
ADDITIONAL SCATTERED THUNDERSTORMS WILL BE POSSIBLE NEAR ANY LEFT
OVER BOUNDARIES FROM THIS MORNINGS CONVECTION. A FEW STORMS MAY BE
STRONG...BUT SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON.

AREAS THAT RECEIVE THE MOST SUNSHINE THIS AFTERNOON MAY SEE HEAT
INDEX VALUES BRIEFLY APPROACH 105 IN SOME PLACES...MAINLY ACROSS
EAST CENTRAL AND SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.

LATER THIS EVENING AND OVERNIGHT...THUNDERSTORMS MAY INCREASE IN
COVERAGE TO THE NORTH OF THE FRONTAL BOUNDARY. A LIMITED SEVERE
WEATHER RISK WILL EXIST WITH THESE STORMS...WITH LARGE HAIL BEING
THE MAIN RISK TONIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT
POTENTIAL.
TUESDAY AND WEDNESDAY...NO HAZARDS.
THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE FRONTAL BOUNDARY WILL REMAIN IN THE AREA THROUGH THE WEEKEND
BEFORE IT GETS A PUSH TO THE SOUTH MONDAY. THROUGH THIS TIME PERIOD...
SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ALONG WITH A LIMITED
SEVERE POTENTIAL. AFTERNOON HEAT INDEX VALUES WILL CONTINUE TO
APPROACH 105 IN SOME PLACES...MAINLY TO THE SOUTH OF THE FRONTAL
BOUNDARY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Aug 8, 2:26 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
226 PM CDT FRI AUG 8 2014

ARZ001-010-OKZ063-069-082000-
ADAIR OK-BENTON AR-DELAWARE OK-WASHINGTON AR-
226 PM CDT FRI AUG 8 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHWESTERN BENTON AND WESTERN WASHINGTON

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN DELAWARE AND NORTHERN ADAIR

AT 226 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NATURAL FALLS
STATE PARK...MOVING SOUTHEAST AT 5 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...WESTVILLE...BALLARD...WATTS...WEST
SILOAM SPRINGS...SILOAM SPRINGS...LAKE FRANCIS...SUMMERS...
CINCINNATI...WEDINGTON AND NATURAL FALLS STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3615 9434 3593 9449 3608 9480 3610 9480
      3627 9471
TIME...MOT...LOC 1926Z 328DEG 5KT 3614 9467
Special weather statement, Aug 8, 3:16 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
316 PM CDT FRI AUG 8 2014

OKZ069-082045-
ADAIR OK-
316 PM CDT FRI AUG 8 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     NORTHERN ADAIR

AT 316 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
BALLARD...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...WESTVILLE...BALLARD AND WATTS.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3613 9456 3612 9455 3609 9455 3608 9454
      3605 9455 3597 9453 3600 9479 3617 9480
      3616 9456
TIME...MOT...LOC 2016Z 277DEG 7KT 3607 9466

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:44 AM CDTSpecial Weather StatementTSACreek46 min
Aug 8, 7:09 AM CDTSpecial Weather StatementTSACreek36 min
Aug 8, 7:28 AM CDTSpecial Weather StatementTSAOkmulgee, Tulsa47 min
Aug 8, 2:26 PM CDTSpecial Weather StatementTSAAdair34 min
Aug 8, 2:31 PM CDTSevere Thunderstorm WarningTSAAdair, Delaware44 min
Aug 8, 3:11 PM CDTHeat AdvisoryTSAChoctaw, Haskell, Latimer, Pushmataha5 hr
Aug 8, 3:16 PM CDTSpecial Weather StatementTSAAdair29 min
Aug 8, 3:35 PM CDTAreal Flood AdvisoryTSAAdair115 min
Aug 8, 3:51 PM CDTSpecial Weather StatementTSALeFlore24 min
Aug 8, 4:10 PM CDTSpecial Weather StatementTSAWashington35 min
Aug 8, 4:13 PM CDTSpecial Weather StatementTSAHaskell32 min
Aug 8, 4:44 PM CDTSpecial Weather StatementTSAWashington31 min
Aug 8, 4:48 PM CDTSpecial Weather StatementTSALeFlore27 min
Aug 8, 5:01 PM CDTSpecial Weather StatementTSAOsage29 min
Aug 8, 5:05 PM CDTSpecial Weather StatementTSAMayes40 min
Aug 8, 5:34 PM CDTSpecial Weather StatementTSAOsage26 min
Aug 8, 5:57 PM CDTSpecial Weather StatementTSALeFlore33 min
Aug 8, 6:08 PM CDTSpecial Weather StatementTSACraig37 min
Aug 8, 6:29 PM CDTSpecial Weather StatementTSACherokee31 min
Aug 8, 6:38 PM CDTSpecial Weather StatementTSACraig52 min
Aug 8, 6:51 PM CDTSpecial Weather StatementTSACherokee24 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.